Granularity and scalar implicature in numerical expressions

Cummins C, Sauerland U, Solt S (2012)
Linguistics and Philosophy 35(2): 135-169.

Journal Article | Published | English

No fulltext has been uploaded

Author
; ;
Abstract
It has been generally assumed that certain categories of numerical expressions, such as 'more than n', 'at least n', and 'fewer than n', systematically fail to give rise to scalar implicatures in unembedded declarative contexts. Various proposals have been developed to explain this perceived absence. In this paper, we consider the relevance of scale granularity to scalar implicature, and make two novel predictions: first, that scalar implicatures are in fact available from these numerical expressions at the appropriate granularity level, and second, that these implicatures are attenuated if the numeral has been previously mentioned or is otherwise salient in the context. We present novel experimental data in support of both of these predictions, and discuss the implications of this for recent accounts of numerical quantifier usage.
Publishing Year
ISSN
eISSN
PUB-ID

Cite this

Cummins C, Sauerland U, Solt S. Granularity and scalar implicature in numerical expressions. Linguistics and Philosophy. 2012;35(2):135-169.
Cummins, C., Sauerland, U., & Solt, S. (2012). Granularity and scalar implicature in numerical expressions. Linguistics and Philosophy, 35(2), 135-169.
Cummins, C., Sauerland, U., and Solt, S. (2012). Granularity and scalar implicature in numerical expressions. Linguistics and Philosophy 35, 135-169.
Cummins, C., Sauerland, U., & Solt, S., 2012. Granularity and scalar implicature in numerical expressions. Linguistics and Philosophy, 35(2), p 135-169.
C. Cummins, U. Sauerland, and S. Solt, “Granularity and scalar implicature in numerical expressions”, Linguistics and Philosophy, vol. 35, 2012, pp. 135-169.
Cummins, C., Sauerland, U., Solt, S.: Granularity and scalar implicature in numerical expressions. Linguistics and Philosophy. 35, 135-169 (2012).
Cummins, Chris, Sauerland, Uli, and Solt, Stephanie. “Granularity and scalar implicature in numerical expressions”. Linguistics and Philosophy 35.2 (2012): 135-169.
This data publication is cited in the following publications:
This publication cites the following data publications:

Export

0 Marked Publications

Open Data PUB

Web of Science

View record in Web of Science®

Search this title in

Google Scholar